Wyoming, 2017

High Wind in Wyoming, November 29, 2017

November 29, 2017 · NWS CYS · 14 events in 2 counties and zones

A period of high gap winds developed across the northern Snowy Range foothills and Laramie Valley. Frequent gusts of 65 to 75 mph were observed.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A period of high gap winds developed across the northern Snowy Range foothills and Laramie Valley. Frequent gusts of 65 to 75 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 29, 3:20 AM MST, 5 minutes earlier.

Area forecast discussion, Nov 29, 3:20 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
320 AM MST Wed Nov 29 2017

.SHORT TERM...(Today through Thursday Night)
Issued at 205 AM MST Wed Nov 29 2017

Latest water vapor loop was showing a fairly distinct shortwave
moving towards northwest Wyoming. Ahead of this shortwave, latest
surface analysis have been showing pressure falls taking place
along the Big Horn mountains and down the spine of the Laramie
Range. As a result, we have noticed the gradients tightening
within a corridor  between Casper and Craig Colorado. In response
to this tightening gradient wind speeds have increased
considerably during the last couple of hours at Casper, Deer
Creek, and our gap wind corridor near Arlington where some gusts
of 50 to 60 mph have been occurring. This trend should continue
through the morning hours with the potential for strong winds
around Arlington and western Converse county. We were tempted on
issuing a high wind warning for Converse county, but since the lee
side trof is mostly setup along the Laramie range it will most
likely be a small portion of the county with some potential gusts
of 50 to 55 mph. Truckers traveling along I-25 west of Douglas
should use extra caution in this area. Later this afternoon, we
will see better mixing as the upper level trof moves through
northern Wyoming and provides better subsidence to Converse and
Niobrara counties. Day shift may need to keep an eye on how this
evolves on any potential highlights in that region. For now, we
just bumped up wind speeds to reflect this potential. The rest of
the forecast area should also see pretty decent mixing through the
afternoon with some gusts up to 40 mph mainly in the Wyoming.

High pressure is expected to move into the area tonight and allow
for good radiational cooling. The next subtle shortwave is
expected to push through the area Thursday night. As a result,
temperatures should begin to moderate a bit on Thursday with
afternoon highs climbing into the 50s especially east of the
Laramie Range. We did bump wind speeds again on Thursday night
mainly over the Arlington region again since the surface trof will
be setting up along the Laramie Range again which will tighten
the gradients and gap wind potential to the west.

.LONG TERM...(Friday through next Tuesday night)
Issued at 250 AM MST Wed Nov 29 2017

Medium to Long Range models continue to show a more unsettled
weather pattern beginning late in the weekend and continuing into
early next week. Much colder temperatures appear likely during
this time frame after the zonal flow earlier in the weekend
becomes much more amplified over time. For Friday, another
marginal gap wind event is possible across the wind prone areas
early Friday, and to a lesser extent, early Saturday morning. A
series of upper level shortwaves embedded in the westerly flow
aloft will push eastward well north of southern Wyoming, llvl
gradients may strengthen just enough to see gusts between 50 to 60
mph across the Wind Prone areas of southeast Wyoming. The main
upper level trough axis will move into Wyoming on Sunday, ending
the marginal High Wind threat.

Although much colder temperatures are highly likely by early next
week, precipitation chances are much less certain because of
timing differences between ensemble forecasts and operational
models as well as the effects of split flow aloft. Thus, low
confidence with this portion of the forecast through early
Wednesday morning next week. The Canadian and ECMWF are much more
amplified compared to the GFS and most of the ensemble forecasts,
showing an upper level trough digging southeast across the area.
The Canadian is the furthest south and shows the formation of an
upper level low at the base of the trough for Monday around the
four corners region. The ECMWF is more progressive and further
north, but shows strong frontogenesis and lift along the I-80
corridor Sunday night resulting in accumulating snow. The GFS is
much weaker with this system and shows hardly any precipitation at
all until late Monday. With all this disagreement, had a hard
time justifying POP above 30 percent outside the mountains. So
kept a slight chance of snow and/or low end chance of snow in the
forecast. High temperatures will likely struggle to reach the low
to mid 30's by early next week, but will have to monitor the
arctic airmass to the north as well as a potential upper level low
near the four corners region in this time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 305 AM MST Wed Nov 29 2017

VFR conditions expected today and tonight with windy conditions
across southeast Wyoming and western Nebraska. A dry cold front
will move across the area late this afternoon and this evening.
Other than some cloudiness and winds shifting into the northwest,
not much impact is expected from this front.

&&

.FIRE WEATHER...
Issued at 205 AM MST Wed Nov 29 2017

Dry and windy conditions will persist during the next several days
as a couple of upper level disturbances move through the area. The
strongest disturbance will move through today and create some
gusty wind speeds. The strongest wind speeds will be between
Laramie and Rawlins and Fire Weather Zone 301 where some gusts of
50 to 55 mph will be possible. Elsewhere, afternoon wind gusts
today will range from 25 to 35 mph with humidity values ranging
from 20 to 25 percent. Another disturbance is expected to move
through Thursday night and Friday morning and create more
gusty wind speeds between 20 to 30 mph. Afternoon humidities
through the remainder of the week will generally range from 25 to
35 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning until noon MST today for WYZ110.

NE...None.
&&

SHORT TERM...REC
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...REC
Hazardous weather outlook, Nov 28, 1:44 PM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
144 PM MST Tue Nov 28 2017

WYZ101>119-292045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
144 PM MST Tue Nov 28 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong west to southwest winds will develop after midnight tonight
across the North Snowy Range Foothills including Interstate 80
between Laramie and Rawlins. Refer to the High Wind Warning for
further details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong and gusty winds will continue through midday Wednesday
between Rawlins and Laramie before subsiding in the afternoon.

A low pressure system is forecast to impact the area early next
week and bring chances for snow along with colder temperatures
Monday through Tuesday.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-292045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
144 PM MST Tue Nov 28 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A low pressure system is forecast to impact the area early next
week and bring chances for snow along with colder temperatures
Monday night and Tuesday.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 29, 3:25 AM MST to 9:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 29/0600 MST.

High Wind, North Snowy Range Foothills

When
November 29, 4:35 AM MST to 5:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/0455 MST.

High Wind, North Snowy Range Foothills

When
November 29, 4:40 AM MST to 9:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 29/0655 MST.

High Wind, North Snowy Range Foothills

When
November 29, 5:00 AM MST to 7:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 29/0625 MST.

High Wind, North Snowy Range Foothills

When
November 29, 5:40 AM MST to 6:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 29/0615 MST.

High Wind, North Snowy Range Foothills

When
November 29, 5:50 AM MST to 6:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 29/0615 MST.

High Wind, North Snowy Range Foothills

When
November 29, 5:55 AM MST to 6:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 29/0555 MST.

High Wind, North Snowy Range Foothills

When
November 29, 6:00 AM MST to 7:40 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 29/0635 MST.

High Wind, North Snowy Range Foothills

When
November 29, 6:30 AM MST to 1:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 29/0815 MST.

High Wind, North Snowy Range Foothills

When
November 29, 7:25 AM MST to 8:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 29/0730 MST.

High Wind, North Snowy Range Foothills

When
November 29, 8:10 AM MST to 11:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 29/1025 MST.

High Wind, Laramie Valley

When
November 29, 8:25 AM MST to 2:25 PM MST
Where
Laramie Valley forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured wind gusts of 58 mph or higher, with a peak gust of 82 mph at 29/1030 MST.

High Wind, Laramie Valley

When
November 29, 9:25 AM MST to 1:50 PM MST
Where
Laramie Valley forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured wind gusts of 58 mph or higher, with a peak gust of 74 mph at 29/1020 MST.

High Wind, Laramie Valley

When
November 29, 10:20 AM MST to 11:20 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 29/1040 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728612, 728613, 728606, 728611, 728615, 728609, 728610, 728605, 728607, 728608, 728614, 728618, 728617, 728616.